New York, 2019

Flash Flooding and Flood in New York, August 21, 2019

August 21, 2019 · NWS BUF · 10 events in 2 counties and zones

Well ahead of an approaching cold front and more tied to convective enhanced shortwave, strong thunderstorms developed in clusters early morning. 8 inches.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$54,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BUF wrote it up.

Well ahead of an approaching cold front and more tied to convective enhanced shortwave, strong thunderstorms developed in clusters early morning. Warm rain processes dominated with precipitable water values closing in on 1.8 inches. Congealing storms dropped very heavy rain over north Buffalo to the Tonawandas. The rain occurred in span of 60-90 mins. As storms moved east, they progressed more quickly, so the main focus turned to strong winds once they moved into Ontario and Wayne counties and their adjoining waters.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before the first event at Aug 21, 1:10 AM EST, 1 hour 50 minutes earlier.

Area forecast discussion, Aug 21, 1:10 AM EST, 1 hour 50 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
210 AM EDT Wed Aug 21 2019

.SYNOPSIS...
Warm and humid conditions will persist across the region through
Wednesday while the potential for thunderstorms will gradually
increase. An area of showers and storms will push through the area
Wednesday morning followed by another round of scattered
showers and storms ahead of strong ahead of a cold front
Wednesday afternoon and evening, some of which could contain
some gusty winds and heavy rain. A prolonged stretch of
beautiful weather including cooler and less humid conditions
will then set in from Thursday through the upcoming weekend.

&&

.NEAR TERM /THROUGH TODAY/...
Radar imagery showing a large area of showers and embedded
thunderstorms just off to the west, stretching from southern Ontario
southward to northeastern Ohio. These showers will move into western
NY over the next couple of hours, then progress across the remainder
of the region Wednesday morning.

As we push through the remainder of the overnight, remnants of a
convectively enhanced shortwave that is crossing northern Ohio will
push an area of showers and storms on its' front side into western
NY late tonight, then press across the remainder of the area through
Wednesday morning. The highest PoPs will be along and south of the
Thruway across Western NY late tonight, then spreading to points
southeast of Lake Ontario by daybreak Wednesday.

The airmass in advance of this feature will be relatively unstable
by late night standards, with plenty of elevated CAPE (avg 500 j/kg)
to tap into. While the storms will likely produce locally heavy rain
(PWAT values approaching 2") and frequent lightning, still not
anticipating severe weather.

Otherwise it will be warm and muggy through the early morning. Mins
will range from the upper 60s to lower 70s across the lake plains to
the mid 60s across the Southern Tier and the lower 60s in Lewis
county.

While unsettled conditions are expected across parts of the forecast
area on Wednesday...including the threat for strong to severe
convection...many areas will also likely experience a long stretch
of problem free weather. As we open the day...convection from the
aforementioned convectively enhanced shortwave will be moving east
across the region, with this first batch of rain then mostly ending
from west to east later in the morning. Elevated CAPE values
averaging 500 j/kg will help to fuel the convection...but with only
20 kts of bulk shear being forecast...am not anticipating a high
threat for severe weather. The storms will have a higher chance for
producing very heavy rain with localized amounts in excess of an
inch in under an hour. The threat for significant rainfall will be
supported by PWAT values that will approach 2 inches and a nearly
saturated moisture profile that will include -10c level (mixed
hydrometeors) of nearly 20k ft. This environment will favor warm
rain processes...so radar based rainfall estimates should be used
with caution.

Subsidence in the wake of the morning shortwave should provide a few
hours of dry time in many areas from late morning through early
afternoon. Scattered storms will then re-develop along and inland of
the lake breeze boundaries by mid afternoon. Meanwhile increasing
southwest flow off the lakes will result in stable lake shadows,
which may keep areas near Buffalo and Watertown mainly dry for the
bulk of the afternoon. Renewed convection along the lake breeze
boundary will feed off an increasingly unstable airmass (SBCAPEs as
high as 1000 j/kg) to support likely pops over the Finger Lakes and
inland portions of the western Southern Tier. While this convection
could include some storms with gusty winds and heavy rain...
sufficient shear for organized bowing line segments will be meager.

By early evening...a strong cold front will be approaching from
southern Ontario. Increased convergence along and ahead of this
boundary will then combine with a modest 30kt low level jet to
strengthen any ongoing convection. This will be the time when strong
to severe storms will be the highest, although given the timing of
the cold front the greatest severe weather risk along the cold front
may end up being in southern Ontario. As of the writing of this
discussion...the Storm Prediction Center only has portions of the
Finger lakes and Eastern lake Ontario region outlined in a marginal
risk area.

Other than the threat for strong storms on Wednesday...it will once
again be warm and humid. max temps will be in the low to mid 80s for
most areas while surface dewpoints will climb to around 70.

&&

.SHORT TERM /TONIGHT THROUGH FRIDAY NIGHT/...
A cold front will be in the process of moving east across the region
with associated convection, probably over/east of the eastern Lake
Ontario region Wednesday evening.  There may be another trailing
line initially moving SSE across Lake Ontario and into WNY and
central NY in the evening as well.  Once these move through, expect
generally quiet weather to end the week.

A relatively high amplitude upper level pattern will temporarily be
over central and eastern Canada beginning Wednesday night, defined
by a large ridge axis over Manitoba and downstream low over Ontario
and Quebec.  This setup is already getting started, with a building
ridge over the Western US (and points north) along with an upper
level low SW of Hudson Bay/Northern Ontario. By Thursday, the
southern reaches of the latter feature will be felt over WNY for the
remainder of the week with a corresponding cool airmass and below
normal temperatures. This should be more refreshing than anything
else, with highs about 5-10F below normal and mainly in the low 70s
both Thursday and Friday.

The continental sourced airmass should result in dry weather,
although moisture initially trapped in the WNW flow may start off
with weak lake effect clouds and maybe a sprinkle or two from the
upslope flow.  This should morph into an abundant inland
stratocumulus field on Thursday and/or Friday.  Meanwhile, with the
early fall-like weather airmass and continued subsidence, expect
some overnight and early morning valley fog.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
Saturday and Sunday the axis of sprawling surface high pressure
will slowly drift from the Central Great Lakes to the mid-Atlantic
and New England coastlines...while weak troughing slowly gives way
to building heights aloft. The 12z/20 ECMWF maintains more in the
way of troughing aloft during this time frame and consequently tries
to spit out a few spotty light showers...however feel that this is
overdone with dry weather more than likely to prevail given
plentiful dry air and subsidence attendant to the surface ridge.

Monday and Tuesday the medium range guidance begins to diverge
with respect to how quickly the ridge slides further east and
out to sea...and gives way to the next trough and associated
moisture approaching from the west. The GFS remains fastest with
this overall scenario and brings increasing chances for convection
into our region...while the ECMWF lies on the other side of the
guidance envelope and keeps the ridge intact and our region
totally dry through Tuesday. Given continuity and a general
distrust for the GFS this far out...will lean toward the latter
scenario and keep dry weather in place through Monday...with
only very low-end chances for convection returning on Tuesday.

Otherwise...the combination of general airmass modification and warm
air advection will lead to a slow but steady day-to-day warming
trend through this period...with highs in the lower to mid 70s on
Saturday climbing back to the upper 70s and lower 80s by Monday.

&&

.AVIATION /06Z WEDNESDAY THROUGH SUNDAY/...
An upper level disturbance to move east into the region through
early morning. This system will bring increasing chances of showers
and thunderstorms to western NY through early morning, then
spread east across the rest of the area through the remainder of
Wednesday morning. Areas of IFR CIGS may develop across the
western Southern Tier late tonight and Wednesday morning. A few
areas of MVFR CIGS will also be possible toward the KROC
terminal late this morning through the mid afternoon. Otherwise,
mainly VFR will prevail for the rest of the area, with any MVFR
to IFR conditions limited to in and near thunderstorms.

The first batch of showers and storms will mostly end from west to
east Wednesday morning as the upper level disturbance moves into
eastern NY. Renewed scattered convection will develop in the
afternoon along and inland of the lake breeze boundaries. Meanwhile
southwest flow off the lakes will allow stable lake shadows to form,
keeping areas near KBUF and KART mainly dry in the afternoon. VFR
will prevail from late morning through the evening, with any MVFR to
IFR conditions limited to in and near thunderstorms.

Outlook...

Thursday through Sunday...Mainly VFR with nothing more than Southern
Tier valley fog producing local IFR to MVFR conditions each morning.

&&

.MARINE...
High pressure will continue light winds and waves on the Lower
Great Lakes through early Wednesday morning.

A southwesterly flow will increase Wednesday ahead of a cold front
with waves building to 2-4 feet on Lake Erie during the midday and
afternoon. A cold front will swing across the Lower Lakes Wednesday
evening and early overnight...with waves and winds increasing within
the cold air advection environment.

WNW winds over the shorter fetch of Lake Erie will build waves 2-3
feet Wednesday night and Thursday, while a longer fetch and slightly
stronger wind flow over Lake Ontario could bring waves 5 feet or
greater on the southern Lake Ontario shoreline. Small craft
advisories may be needed later this week for these higher winds and
waves on Lake Ontario.

&&

.TIDES/COASTAL FLOODING...
A strong cold front will cross the Lower Great Lakes Wednesday
evening. Strengthening northwesterlies in the wake of the front will
increase wave action and combine with already high lake levels to
produce the potential for significant shoreline erosion and flooding
Wednesday night into Thursday evening. A Lakeshore Flood Watch
continues from Niagara county to Oswego county.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...Lakeshore Flood Watch from this evening through Thursday
     evening for NYZ004>006.
     Lakeshore Flood Watch from this evening through Thursday
     afternoon for NYZ001>003.
MARINE...None.

&&

SYNOPSIS...JM/RSH
NEAR TERM...Hitchcock/JM/RSH
SHORT TERM...Zaff
LONG TERM...JJR
AVIATION...Hitchcock/JM
MARINE...Hitchcock/JM/RSH
TIDES/COASTAL FLOODING...RSH/JLA
Hazardous weather outlook, Aug 20, 3:41 AM EST, 23 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
441 AM EDT Tue Aug 20 2019

NYZ007-008-010>014-019>021-085-210845-
Jefferson-Lewis-Northern Erie-Genesee-Wyoming-Livingston-Ontario-
Chautauqua-Cattaraugus-Allegany-Southern Erie-
441 AM EDT Tue Aug 20 2019

This Hazardous Weather Outlook is for portions of western and north
central New York.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Showers and thunderstorms are likely on Wednesday ahead of a strong
cold front that will sweep across the region Wednesday evening.
Some of the storms could contain strong gusty winds and localized
rainfall amounts of more than an inch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ001>003-210845-
Niagara-Orleans-Monroe-
441 AM EDT Tue Aug 20 2019

...LAKESHORE FLOOD WATCH IN EFFECT FROM WEDNESDAY EVENING THROUGH
THURSDAY AFTERNOON...

This Hazardous Weather Outlook is for portions of western New York.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Lakeshore Flood Watch.

Showers and thunderstorms are likely on Wednesday ahead of a strong
cold front that will sweep across the region Wednesday evening.
Some of the storms could contain strong gusty winds and localized
rainfall amounts of more than an inch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ004>006-210845-
Wayne-Northern Cayuga-Oswego-
441 AM EDT Tue Aug 20 2019

...LAKESHORE FLOOD WATCH IN EFFECT FROM WEDNESDAY EVENING THROUGH
THURSDAY EVENING...

This Hazardous Weather Outlook is for portions of western and north
central New York.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Lakeshore Flood Watch.

Showers and thunderstorms are likely on Wednesday ahead of a strong
cold front that will sweep across the region Wednesday evening. Some
of the storms could contain strong gusty winds and localized rainfall
amounts of more than an inch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-210845-
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lower Niagara River-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
441 AM EDT Tue Aug 20 2019

This Hazardous Weather Outlook is for the New York waters of Lake
Erie, Lake Ontario, and the Saint Lawrence River.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

In the hours before

Special weather statement, Aug 21, 12:59 AM EST, 2 hours 1 minute before
Special Weather Statement
National Weather Service Buffalo NY
159 AM EDT Wed Aug 21 2019

NYZ019-020-085-210630-
Chautauqua-Cattaraugus-Southern Erie-
159 AM EDT Wed Aug 21 2019

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN
CATTARAUGUS...SOUTHERN ERIE AND NORTHEASTERN CHAUTAUQUA COUNTIES...

At 157 AM EDT, radar indicated strong thunderstorms were located
along a line extending from near Fredonia to 7 miles southwest of
Ashford Hollow. Movement was northeast at 15 mph.

Winds in excess of 30 mph and half inch hail are possible with these
storms.

Locations impacted include...
Dunkirk, Fredonia, Springville, Gowanda, Silver Creek, Ashford
Hollow, East Concord, SUNY Fredonia, Concord, Collins, Yorkshire,
Sardinia, Sheridan, Dayton, Delevan, East Otto, Arkwright,
Cattaraugus, Otto and Forestville.

This includes Interstate 90 between exits 59 and 58.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4258 7926 4259 7920 4254 7846 4252 7846
      4229 7872 4239 7939
TIME...MOT...LOC 0557Z 234DEG 11KT 4242 7923 4236 7881

JLA
Special weather statement, Aug 21, 2:48 AM EST, 12 minutes before
Special Weather Statement
National Weather Service Buffalo NY
348 AM EDT Wed Aug 21 2019

NYZ001-010-210815-
Niagara-Northern Erie-
348 AM EDT Wed Aug 21 2019

...A STRONG THUNDERSTORM AFFECTING NORTHEASTERN ERIE AND SOUTH
CENTRAL NIAGARA COUNTIES...

At 345 AM EDT, a strong thunderstorm was located over Kenmore,
moving northeast at 25 mph. Additional strong thunderstorms were
moving into downtown Buffalo and Lackawanna. These thunderstorms
were also moving to the northeast at 25 mph.

Locations impacted include...
Buffalo, Cheektowaga, West Seneca, North Tonawanda, Lackawanna,
Kenmore, Depew, Amherst, Tonawanda, Lancaster, Williamsville, Grand
Island, Small Boat Harbor, Erie Basin Marina, Blasdell, Woodlawn
Beach State Park and East Amherst.

This includes Interstate 90 between exits 55 and 49.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning are occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4314 7885 4295 7861 4273 7892 4273 7895
      4277 7898 4280 7892 4284 7893 4289 7891
      4292 7890 4296 7893 4296 7896 4299 7901
      4300 7902
TIME...MOT...LOC 0745Z 232DEG 24KT 4296 7887

JLA

The radar

The Buffalo radar (KBUF), 13 km away, was scanning. The volume nearest the first event began at 08:01 UTC.

Open the radar archive at this moment

Event by event

7 flash flood, 1 heavy rain, 1 thunderstorm wind, 1 flood. Local standard time, as filed.

Flash Flood, Erie

When
August 21, 3:00 AM EST to 5:59 AM EST
Where
Erie County, 2.62 mi WNW of Buffalo to 2.54 mi WNW of Buffalo
Cause
Heavy Rain
Property damage
$2,000
Reported by
Department of Highways
Coordinates
42.930, -78.900

The ramp from 190 north to 198 east was closed due to flooding.

Heavy Rain, Erie

When
August 21, 3:00 AM EST to 4:30 AM EST
Where
Erie County, 2.14 mi WSW of Kenmore
Reported by
Trained Spotter
Coordinates
42.960, -78.870

Heavy rain of 2.51 inches was reported in 60-90 minutes.

Flash Flood, Erie

When
August 21, 3:23 AM EST to 5:59 AM EST
Where
Erie County, 1.47 mi NNE of Kenmore to 1.09 mi N of Kenmore
Cause
Heavy Rain
Property damage
$5,000
Reported by
Department of Highways
Coordinates
42.990, -78.820

Niagara Falls Boulevard was closed from Alameda Avenue to Maple Road due to flooding.

Flash Flood, Erie

When
August 21, 3:30 AM EST to 5:30 AM EST
Where
Erie County, 0.98 mi WSW of Tonawanda to 0.94 mi WSW of Tonawanda
Cause
Heavy Rain
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
43.014, -78.888

Flooding with flowing water was reported at Morgan Street and Kohler Street.

Flash Flood, Erie

When
August 21, 3:42 AM EST to 5:42 AM EST
Where
Erie County, 1.82 mi SSW of Tonawanda to 1.91 mi S of Tonawanda
Cause
Heavy Rain
Property damage
$10,000
Reported by
Department of Highways
Coordinates
42.995, -78.879

Knoche Road was closed due to flooding between Elmwood and Deleware Avenues.

Flash Flood, Erie

When
August 21, 3:50 AM EST to 5:50 AM EST
Where
Erie County, 1.22 mi NW of Kenmore to 1.63 mi NW of Kenmore
Cause
Heavy Rain
Property damage
$10,000
Reported by
Department of Highways
Coordinates
42.980, -78.850

Route 324 was closed due to high water from Colvin Boulevard to Belmont Avenue.

Flash Flood, Erie

When
August 21, 4:10 AM EST to 5:50 AM EST
Where
Erie County, 2.53 mi E of Falconwood to 2.19 mi E of Falconwood
Cause
Heavy Rain
Property damage
$5,000
Reported by
Department of Highways
Coordinates
42.980, -78.880

Route 324 west was closed at Military Road due to high water.

Flash Flood, Erie

When
August 21, 5:58 AM EST to 6:00 AM EST
Where
Erie County, 1.71 mi NE of Falconwood to 0.72 mi ENE of Falconwood
Cause
Heavy Rain
Property damage
$10,000
Reported by
Department of Highways
Coordinates
43.000, -78.910

Route 266 was closed from Sheridan Drive to Grand Island Boulevard due to flooding.

Thunderstorm Wind, Oswego

When
August 21, 5:59 AM EST
Where
Oswego County, 1.22 mi NE of Sandy Pond
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
43.640, -76.160

Wires and trees were reported to be down.

Flood, Erie

When
August 21, 7:05 AM EST to 9:05 AM EST
Where
Erie County, 2.42 mi W of Buffalo to 0.49 mi NNE of Buffalo
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
42.925, -78.897

Flood water was reported to persist from overnight storms into the morning rush hour in much of north Buffalo and the Northtowns.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2019Every state in 2019This day in weather historyWarnings in New York, August 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 854066, 854094, 854067, 854068, 854070, 854072, 854076, 854082, 854097, 854089.